Alert archive / Alaska / Red Flag Warnings in 2009

Red Flag Warning 7, NWS Anchorage, AK

May 15, 2009

NWS Anchorage, AK issued this red flag warning at May 15, 2009, 7:38 AM AKDT. It took effect at May 15, 2009, 2:00 PM AKDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2009, 7:38 AM AKDT (15:38 UTC)
In effect from
May 15, 2009, 2:00 PM AKDT
Expired
May 15, 2009, 9:00 PM AKDT
In force
7 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

711 
WWAK62 PAFC 151538
RFWALU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
738 AM AKDT FRI MAY 15 2009

AKZ152-160500-
/X.NEW.PAFC.FW.W.0007.090515T2200Z-090516T0500Z/
LOWER KUSKOKWIM VALLEY-
738 AM AKDT FRI MAY 15 2009

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
AKDT THIS EVENING FOR STRONG WINDS IN THE LOWER KUSKOKWIM VALLEY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
AKDT THIS EVENING. 

NORTH WINDS WILL INCREASE TO 10 TO 20 MPH WITH GUSTS 25 TO 30
MPH THIS AFTERNOON AND CONTINUE THROUGH MID EVENING BEFORE
DIMINISHING OVERNIGHT. MEANWHILE...RELATIVE HUMIDITIES WILL 
ONCE AGAIN FALL INTO THE 20S ACROSS MUCH OF THE AREA...SIMILAR 
TO THURSDAY. RELATIVE HUMIDITIES WILL BEGIN TO SLOWLY RISE MID
EVENING AND THEN FULLY RECOVER OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$

AKZ161-160500-
/X.NEW.PAFC.FW.W.0007.090515T2200Z-090516T0500Z/
BRISTOL BAY-
738 AM AKDT FRI MAY 15 2009

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
AKDT THIS EVENING FOR STRONG WINDS IN BRISTOL BAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 2 PM THIS AFTERNOON TO 9 PM
AKDT THIS EVENING. 

NORTH WINDS WILL INCREASE TO 15 TO 20 MPH WITH GUSTS TO NEAR 30 MPH
THIS AFTERNOON AND CONTINUE THROUGH MID EVENING BEFORE DIMINISHING
OVERNIGHT. MEANWHILE...RELATIVE HUMIDITIES WILL ONCE AGAIN FALL
INTO THE 20S ACROSS MUCH OF THE AREA...SIMILAR TO THURSDAY.
RELATIVE HUMIDITIES WILL BEGIN TO SLOWLY RISE MID EVENING AND THEN
FULLY RECOVER OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$
2 follow-up statements
673 
WWAK62 PAFC 160153
RFWALU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
553 PM AKDT FRI MAY 15 2009

AKZ152-160500-
/X.CON.PAFC.FW.W.0007.000000T0000Z-090516T0500Z/
LOWER KUSKOKWIM VALLEY-
553 PM AKDT FRI MAY 15 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM AKDT THIS
EVENING FOR STRONG WINDS IN THE LOWER KUSKOKWIM VALLEY...

NORTH WINDS INCREASED THIS AFTERNOON TO 10 TO 20 MPH WITH
OCCASIONAL GUSTS TO 25 MPH. RH VALUES ACROSS THE LOWER KUSKOKWIM
RANGE FROM THE LOWER 20S TO MID 30S. WINDS WILL SLOWLY DIMINISH
OVERNIGHT AS RH RECOVER TO 30 TO 40 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$

AKZ161-160500-
/X.CON.PAFC.FW.W.0007.000000T0000Z-090516T0500Z/
BRISTOL BAY-
553 PM AKDT FRI MAY 15 2009

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM AKDT THIS
EVENING FOR STRONG WINDS IN BRISTOL BAY...

NORTH WINDS INCREASED THIS AFTERNOON TO 10 TO 20 MPH WITH
OCCASIONAL GUSTS TO 25 TO 30 MPH. RH VALUES ACROSS BRISTOL BAY
RANGE FROM THE LOWER 20S TO MID 30S. WINDS WILL SLOWLY DIMINISH
OVERNIGHT AS RH RECOVER TO 30 TO 40 PERCENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$
363 
WWAK62 PAFC 160506
RFWALU

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
906 PM AKDT FRI MAY 15 2009

...RED FLAG WARNING FOR STRONG WINDS FROM THE LOWER KUSKOKWIM
VALLEY TO BRISTOL BAY IS NO LONGER IN EFFECT...



AKZ152-161-160615-
/X.EXP.PAFC.FW.W.0007.000000T0000Z-090516T0500Z/
LOWER KUSKOKWIM VALLEY-BRISTOL BAY-
906 PM AKDT FRI MAY 15 2009

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. 

WINDS ARE SLOWLY DIMINISHING WHILE RELATIVE HUMIDITY IS BEGINNING
TO RECOVER IN THE WARNED AREA.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this red flag warning went out at May 15, 5:00 AM AKDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 15, 5:00 AM AKDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AKDT FRI MAY 15 2009

.ANALYSIS AND UPPER LEVELS...
IN THE UPPER LVLS AN OMEGA BLOCK IS IN PLACE...WITH A CUT OFF LOW
NEAR KAMCHATKA...UPPER RIDGE ACROSS THE CENTRAL BERING...AND ANOTHER
CUT OFF LOW IS SOUTH OF KODIAK. A TROF IS CENTERED FROM WESTERN
CANADA DOWN THROUGH THE SOUTHCENTRAL REGION WITH A SHORTWAVE DROPPING
SOUTH THROUGH THE SUSITNA AND MATANUSKA VALLEYS AMPLIFYING THE
FEATURE. AT THE SURFACE A LOW IS DEVELOPING NORTHWEST OF SHEMYA AND
MOVING NORTHEAST. THE ASSOCIATED FRONT WITH THIS FEATURE IS DRAPED
THROUGH THE SOUTHWEST BERING AND MOVING EAST. ALSO...A SURFACE LOW IS
ROTATING SOUTH OF THE GULF OF AK AND FILLING. THE FRONT ASSOCIATED
WITH THIS LOW WILL NOSE INTO THE SOUTHERN GULF TODAY AND DISSIPATE
LATE TONIGHT.

.MODEL DISCUSSION...MODELS STILL HAVING SOME DIFFICULTY HANDLING THE
BREAKDOWN OF THE RIDGE IN THE BERING...AND WITH THE LOW COMPLEX NEAR
THE GULF OF AK. THE GFS INITIALIZED SATISFACTORILY AND WAS UTILIZED
IN THE MORNING FORECAST PACKAGE.

.SHORT TERM FORECAST...
.SOUTHCENTRAL...
NUMEROUS SHOWERS ASSOCIATED WITH SHORTWAVE SWINGING THROUGH
TODAY...WITH THE BRUNT OF THE PRECIPITATION ACROSS THE MOUNTAINS.
FEATURE PUSHES INTO THE NORTHERN GULF TONIGHT...WITH GENERALLY FAIR
WEATHER SETTING UP THIS WEEKEND AS RIDGING NOSES IN FROM THE WEST.

.SOUTHWEST...
FAIR WEATHER THROUGH THE EARLY PART OF THE WEEKEND COURTESY OF THE
BERING RIDGE WHICH WILL BE RETREATING EASTWARD. A FRONT OVER THE
WESTERN BERING WILL BE ADVANCING EAST WITH AN INCREASING CHANCE OF
RAINFOR THE KUSKOWIM VALLEY AND WESTERN CAPES OF BRISTOL BAY SUNDAY.

.BERING SEA/ALEUTIANS...
RAIN PREDOMINANT THROUGH SATURDAY WITH FRONTAL ZONE MOVING THROUGH
THE SOUTHWEST BERING. FEATURE MOVES TO THE EASTERN BERING MID TO LATE
WEEKEND...AND PRECIPITATION TO TAPER TO SCATTERED RAIN AND PERHAPS
ISOLATED SNOW SHOWERS AS COOLER AIR FILTERS IN BEHIND THE SYSTEM.

.LONG TERM FORECAST...
FORECAST CHALLENGES TO FOCUS ON THE TIMING AND SCOPE OF THE COMING
PATTERN CHANGE AS PREDOMINANT THE OMEGA BLOCK BEGINS BREAKING DOWN.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE
MARINE...GALE...411 175 176
FIRE WEATHER...NONE

JAM MAY 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:00 PM AKDTSmall Craft AdvisoryAFC4 days
May 14, 4:00 PM AKDTSmall Craft AdvisoryAFC12 hr
May 15, 4:00 AM AKDTSmall Craft AdvisoryAFC60 hr

Nearby

Red Flag Warnings in Alaska, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.